Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 2, 2012, 10:16 PM MDT for Hamilton County, Kansas. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2012, 10:16 PM MDT (04:16 UTC)
- Expired
- Aug 2, 2012, 11:30 PM MDT
- In force
- 74 min
- Issued by
- NWS Dodge City, KS
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 163 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 352 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 2801 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
091 WWUS83 KDDC 030416 SPSDDC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1016 PM MDT THU AUG 2 2012 KSZ061-062-074-030530- HAMILTON-KEARNY-STANTON- 1016 PM MDT THU AUG 2 2012 ...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...NORTHERN STANTON AND SOUTHWESTERN KEARNY COUNTIES... AT 1014 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 19 MILES SOUTH OF COOLIDGE...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3803 10205 3816 10156 3764 10153 3765 10205 TIME...MOT...LOC 0415Z 248DEG 33KT 3778 10206 $$ KRUSE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 2, 9:00 PM MDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 2, 9:00 PM MDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1000 PM CDT THU AUG 2 2012 ...UPDATE TO SYNOPSIS... .SYNOPSIS... ISSUED AT 1000 PM CDT THU AUG 2 2012 THE 03.00Z 250 HPA SYNOPTIC MAP SHOWED THAT STRONGER JET FLOW WAS MAINLY CONFINED TO THE NORTHERN HALF OF THE UNITED STATES AND INTO CANADA. FLOW IN THIS REGION WAS GENERALLY GREATER THAN 50 KT. A FEW ~75 KT JET STREAKS WERE NOTED ACROSS BRITISH COLUMBIA, NORTHERN MICHIGAN, AND QUEBEC. ACROSS THE SOUTHERN HALF OF THE US, FLOW WAS GENERALLY LIGHT /15-30 KT/ WITH ANTICYCLONIC FLOW MOST PROMINENT ACROSS THE SOUTHERN PLAINS. AT 500 HPA, A STRONG 562 DM CYCLONE WITH COLD -20 DEG C TEMPS WAS LOCATED ACROSS CENTRAL ALBERTA. A SHORTWAVE TROUGH WAS MOVING ACROSS SOUTHEASTERN CANADA. A STRONG 595 DM ANTICYCLONE WAS DOMINATE OVER WEST TEXAS WITH RELATIVELY WARM /-5 TO -3 DEG C/ MID LEVEL TEMPERATURES. SOME MID LEVEL MOISTURE WAS ADVECTING TO THE NORTHEAST AROUND SAID HIGH. AT 700 HPA, THERE WAS ABOUT A 2 DEG C COOLING BETWEEN 00Z SYNOPTIC FLIGHTS ACROSS KDDC COUNTRY. STILL, 700 HPA TEMPERATURES WAS STILL FAIRLY WARM ACROSS THE CENTRAL AND SOUTHERN PLAINS WITH 13 TO 16 DEG C COMMONPLACE. THIS COOLING /ALTHOUGH SOMEWHAT MORE SIGNIFICANT/ WAS ALSO NOTED AT 850 HPA, ALTHOUGH TEMPS SOUTHWEST OF KDDC WERE STILL VERY WARM (IN THE 30S DEG C). AT THE SFC, A FRONTAL BOUNDARY WAS LOCATED ACROSS OKLAHOMA. ANOTHER FRONTAL SYSTEM WAS LOCATED ACROSS THE NORTHERN HIGH PLAINS. TROPICAL STORM ERNESTO WAS LOCATED NEAR 13.4N 58.3W AT 03.03Z. && .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 353 PM CDT THU AUG 2 2012 AN UPPER LEVEL RIDGE AXIS REMAINED ACROSS THE SOUTHERN PLAINS TODAY AND WILL PERSIST THROUGH FRIDAY. OUTFLOW FROM OVERNIGHT CONVECTION PUSHED INTO OKLAHOMA TODAY AND REMAINED THERE. EASTERLY UPSLOPE FLOW RESULTED IN COOLER TEMPERATURES TODAY IN THE MID 90S TO AROUND 103F ACROSS SOUTHWEST KANSAS. A FEW THUNDERSTORMS COULD MOVE OUT OF COLORADO AND FAR WESTERN KANSAS ALONG THE INTERSTATE 70 CORRIDOR TONIGHT. THIS ACTIVITY IS NOT EXPECTED TO BE VERY WIDESPREAD IN THE ABSENCE OF ANY WELL DEFINED UPPER-LEVEL FEATURE. LOW LEVEL MOISTURE WILL GRADUALLY INCREASE ACROSS SOUTHWEST KANSAS THROUGH FRIDAY AS WEAK UPSLOPE FLOW CONTINUES TO THE NORTH OF A WEAK FRONTAL BOUNDARY. THIS WILL RESULT IN INCREASED SURFACE BASED CAPE VALUES TO AROUND 1000-1500 J/KG. MEANWHILE, A SHORTWAVE TROUGH WILL PASS ACROSS THE NORTHERN ROCKIES BY FRIDAY AFTERNOON, WITH INCREASING UPPER LEVEL FLOW AS FAR SOUTH AS KANSAS. WITH DAYTIME HEATING, INCREASING MOISTURE AND WEAK CAPPING, SOME AFTERNOON THUNDERSTORMS ARE POSSIBLE ONCE AGAIN. HIGHS MAY BE HELD DOWN A FEW DEGREES BY AFTERNOON CONVECTIVE INITIATION IN FAR WESTERN KANSAS AND THE RESULTANT CIRRIFORM BLOW OFF. NEVERTHELESS, TEMPERATURES SHOULD REACH AT LEAST AS HIGH AS TODAY'S NUMBERS. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 234 PM CDT THU AUG 2 2012 NAM AND GFS INDICATING A 500MB VORT LOBE WILL EXIT COLORADO AND CROSS WESTERN KANSAS FRIDAY NIGHT. GIVEN LATE DAY INSTABILITY AND A SURFACE BOUNDARY IN/NEAR WESTERN KANSAS THERE STILL APPEARS TO BE AT LEAST A SLIGHT CHANCE FOR A SOME THUNDERSTORMS EARLY. BY SATURDAY MORNING THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS AGAIN BEHIND A COLD FRONT AS SURGES SOUTH ACROSS WESTERN KANSAS. ALTHOUGH SOME TIMING ISSUES STILL EXIST WITH THE SURFACE FRONTAL PASSAGE...ALL THE MODELS TEND TO AGREE THAT THIS FRONT WILL UNDERCUT SOME WARM (+13 TO +15C) 700MB TEMPERATURES. AS A RESULT PRECIPITATION CHANCES WITH THE FRONT STILL APPEARS SMALL. THE BETTER OPPORTUNITY WILL BE POST FRONTAL BASED ON WHEN THE BETTER UPPER LEVEL DYNAMICS CROSS THE CENTRAL PLAINS. AS A RESULT BASED ON THE TIMING AND LOCATION OF AN UPPER LEVEL JET, AND MID LEVEL MOISTURE/FORCING WILL INCREASE PRECIPITATION CHANCES AFTER 12Z SATURDAY. PRECIPITATION SHOULD THEN BEGIN TO TAPER OFF FROM NORTHWEST TO SOUTHEAST EARLY SATURDAY NIGHT AS THE UPPER TROUGH CROSSES THE CENTRAL PLAINS AND BETTER MOISTURE NEAR THE 700MB BAROCLINIC ZONE EXITS WESTERN KANSAS. BY EARLY SUNDAY THE UPPER TROUGH WILL BEGIN TO MOVE INTO THE MISSISSIPPI VALLEY AS ANTICYCLONIC FLOW DEVELOPS ACROSS THE WESTERN ROCKIES AND A SURFACE HIGH SETTLES INTO THE CENTRAL PLAINS. BEHIND THIS COLD FRONT THE 850MB TEMPERATURES COOL FROM THE 30S AT 00Z SATURDAY TO THE 20S AT 00Z SUNDAY. 850MB TEMPERATURES REMAIN IN THE 20S AT 00Z SUNDAY AS THE SURFACE HIGH BUILDS ACROSS KANSAS. BASED ON THESE TEMPERATURE TRENDS AND THE EXPECTED POSSIBLE CLOUD COVER/PRECIPITATION BEHIND THIS FRONT ON SATURDAY THE PREVIOUS FORECAST STILL LOOKS REASONABLE. IF THE GFS VERIFIES IT MAY EVEN END UP BEING SLIGHTLY COOLER IN WEST CENTRAL AND NORTH CENTRAL KANSAS. ON SUNDAY THE HIGHS WILL BE SLIGHTLY WARMER, ESPECIALLY IN THE WEST BUT STILL BASED ON 00Z MONDAY 850MB MIX DOWN TEMPERATURES THE HIGHS ARE EXPECTED TO BE MAINLY IN THE 90S. EARLY NEXT WEEK AN AREA OF HIGH PRESSURE AT THE SURFACE WILL SLIDE EAST AND GIVE WAY TO A TROUGH OF LOW PRESSURE DEVELOPING ALONG THE LEE OF THE ROCKIES. THE UPPER LEVEL RIDGE AXIS WILL BE LOCATED NEAR THE ROCKIES WHICH WILL PLACE THE CENTRAL PLAINS IN A WEAK NORTHWEST FLOW. A WARMING TREND IS EXPECTED EARLY IN THE WORK WEEK BUT PRECIPITATION CHANCES AT LEAST THROUGH TUESDAY NIGHT STILL APPEARS SMALL WITH THE POSSIBLE EXCEPTION OF A FEW HIGH BASED CLOUDS/SHOWERS NEAR THE 700MB BAROCLINIC ZONE. A COLD FRONT MID WEEK WILL DROP SOUTH INTO CENTRAL KANSAS AS ANOTHER NORTHERN BRANCH UPPER LOW/TROUGH DROPS SOUTH OUT OF CANADA INTO THE GREAT LAKES. THIS WILL BRING ANOTHER BRIEF BREAK IN THE HEAT AS WELL AS A CHANCE FOR SCATTERED PRECIPITATION. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 613 PM CDT THU AUG 2 2012 A WEAK UPPER LEVEL SHORTWAVE TROUGH WILL MOVE EAST FROM NORTHWEST KANSAS THIS EVENING AND INTO EASTERN KANSAS BY MORNING. THIS WAVE IS WITH UPPER LEVEL TROPICAL FLOW AROUND THE PERIPHERY OF UPPER LEVEL HIGH PRESSURE OVER TEXAS. A FEW THUNDERSTORMS IN NORTHWEST KANSAS WILL LIKELY WEAKEN THIS EVENING WITH A LOSS OF DAYTIME HEATING AND WEAK MOISTURE CONVERGENCE. AN ISOLATED THUNDERSTORM IS POSSIBLE NEAR KHYS BY 03-05Z WITH THIS UPPER LEVEL WAVE. ELSEWHERE EXPECT INCREASING MID AND HIGH LEVEL CLOUDINESS FROM CONVECTIVE DEBRIS. VFR CONDITIONS WILL CONTINUE. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 102 73 93 / 20 30 20 40 GCK 69 100 71 88 / 20 30 30 30 EHA 69 100 69 88 / 20 30 20 40 LBL 70 101 72 92 / 20 30 20 40 HYS 70 100 72 90 / 30 30 20 40 P28 75 105 77 99 / 10 20 20 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...SUGDEN SHORT TERM...FINCH LONG TERM...BURGERT AVIATION...KRUSE
Hazardous weather outlook, Aug 2, 5:39 PM MDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 639 PM CDT THU AUG 2 2012 KSZ030-031-043>046-061>066-074>081-084>090-032345- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 639 PM CDT THU AUG 2 2012 /539 PM MDT THU AUG 2 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING MAINLY ALONG THE INTERSTATE 70 CORRIDOR. THE MAIN THREATS WITH THE STORMS WILL BE LIGHTNING AND GUSTY OUTFLOW WINDS TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SATURDAY AND THEN AGAIN NEXT WEDNESDAY. THE MAIN THREATS WITH THIS ACTIVITY IS LIGHTNING AND GUSTY OUTFLOW WINDS TO 50 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
In the hours before
Special weather statement, Aug 2, 10:16 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1016 PM MDT THU AUG 2 2012 KSZ061-062-074-030530- HAMILTON-KEARNY-STANTON- 1016 PM MDT THU AUG 2 2012 ...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...NORTHERN STANTON AND SOUTHWESTERN KEARNY COUNTIES... AT 1014 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 19 MILES SOUTH OF COOLIDGE...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3803 10205 3816 10156 3764 10153 3765 10205 TIME...MOT...LOC 0415Z 248DEG 33KT 3778 10206 KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 3:44 PM MDT | Special Weather Statement | DDC | Stanton | 46 min |
| Aug 3, 4:01 PM MDT | Special Weather Statement | DDC | Stanton | 44 min |
| Aug 3, 4:09 PM MDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 51 min |
| Aug 3, 5:00 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 45 min |
| Aug 3, 5:33 PM MDT | Special Weather Statement | DDC | Morton | 42 min |
| Aug 3, 5:57 PM MDT | Severe Thunderstorm Warning | DDC | Morton | 63 min |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.